Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2002, 8:38 PM CDT for Barton County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2002, 8:38 PM CDT (01:38 UTC)
- Expired
- May 5, 2002, 9:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2199 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 060138 SVRICT KSC009-060245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 838 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 945 PM CDT. * AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF ASH VALLEY...OR ABOUT 19 MILES WEST OF GREAT BEND...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ALBERT AROUND 905 PM CDT... NEAR HOISINGTON AROUND 935 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 945 PM CDT. LAT...LON 3860 9904 3828 9904 3858 9862 3871 9885 /CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:43 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 5, 3:43 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT SUN MAY 5 2002 ...TORNADO WATCH IN EFFECT FOR RUSSELL & BARTON COUNTIES UNTIL 9PM... MAIN FCST CONCERN WILL BE WITH CHANCES OF CONVECTION TONIGHT...AND ONCE AGAIN WITH TIMING OF BETTER PRECIP CHANCES THROUGHOUT EXTNDED ACROSS THE AREA. WATER VAPOR SHOWS EMBEDDED SW OVER NORTHERN AZ AT 17Z...WITH CURRENT TRACK PLACING IT OVER N CENTRAL KS AROUND 00Z...AVN SEEMS TO BE HANDLING THIS WAVE A TAD BETTER AND WILL TONIGHT-MON NIGHT ETA/AVN IN GOOD AGREEMENT ON DEEP ISENTROPIC LIFTING OF MSTR OVER INVERSION FOR ELEVATED CONVECTION TONIGHT...BUT BOTH MODELS SUGGEST HIGHER QPF VALUES N AND S OF CWA WITH BROAD BRUSH SWATH ACROSS OUR CWA. LIS ABOVE INVERSION ARE IN THE RANGE OF -2 TO -6 WITH DECENT ELEVATED CAPE VALUES. SHEAR IS NOT THE GREATEST FOR SUPPORTING ROTATIONAL UPDRAFTS WHICH COULD LIMIT SEVERE POTENTIAL SOME. BEST 850MB-250MB DIFFERENTIAL DIV REMAINS S AND N OF CWA AS WELL...WITH SOME ENHANCEMENT FOR S CENTRAL/SE CWA LATE TONIGHT. WILL KEEP HIGHER POPS GOING. IT APPEARS THAT MORE THAN ONE MCS WILL DEVELOP THIS EVENING THEN TRACK EAST OVERNIGHT. PINPOINTING INITIATION POINTS WILL BE TRICKY BUT MCS COMPLEXES SHOULD WEAKEN SOME AS THEY MIGRATE EAST...WITH LARGE HAIL BEING THE MAIN THREAT ACROSS OUR AREA. HEADING INTO MONDAY SFC LOW WILL REMAIN IN W KS PLACING US IN WARM SECTOR WITH SFC TEMPS WARMING. FAIRLY HEATHLY CAP SHOULD SUPPRESS T-STORM CHANCES DURING THE DAY...HOWEVER SNDINGS SHOW DEEP ELEVATED MIXED LAYER ERODING CAP IN WESTERN CWA...THUS FIRING CONVECTION ON DRY LINE BNDY. SO WILL ADD SLIGHT POPS FOR THAT AREA FOR LATE AFTERNOON AND KEEP OTHER AREAS LOWER WITH CAP HOLDING. HOW MUCH WARMING WILL DEPEND ON WHERE AND HOW MUCH MSTR FALLS ACROSS THE AREA SUN NGHT. WILL KEEP GOING NUMBERS DUE TO UNCERTAINLY ON PRECIP AREAS. WILL INCREASE POPS MONDAY NGHT AS ELEVATED CONVECTION CHANCES APPEAR PRETTY GOOD WITH AMPLE 850MB MSTR CONVERGENCE NEAR KS/OK BORDER...ALONG WITH GOOD ISENTROPIC UPGLIDE IN 305K-310K LAYER. TUES-WED COULD BE ANOTHER REPEAT PERFORMANCE ON TUESDAY COMPARED TO MONDAY...WITH DRYLINE STILL CAMPING OUT IN WESTERN CWA AND CAP SUPPRESSING CONVECTION DURING THE DAY. WILL KEEP SLIGHT POPS GOING DURING THE DAY FOR ISOLATED CONVECTION. INCREASING LOW JET FOR TUES NIGHT COULD GET ELEVATED CONVECTION GOING AGAIN...MAINLY FOR SE CWA DUE TO DEEPER MSTR AXIS IN THAT AREA. EAST COAST MID-LEVEL RIDGE AXIS FINALLY SHIFTS EAST...THUS ALLOWING SFC CLD FRNT BNDY TO MOVE SE ACROSS CWA. BEST CHANCE OF POPS WILL BE AHEAD OF CLD FRNT IN SE CWA...AND GOING FCST HAS THIS TREND SO NO CHANGES EXPECTED. TEMPS WILL BE TRICKY DUE TO CLD FRNT TIMING. EXTENDED:THUR-SUN MRF/ECM IN GOOD AGREEMENT ON SFC HIGH KEEPING THINGS DRY AND COOLER FOR THUR...WITH CANADIAN AIRMASS CHARACTERISTICS. STILL SOME POTENTIAL FOR ELEVATED CONVECTION LATE THURSDAY NIGHT AS WARM FRONT MOVES N INTO AREA FROM OK. WILL KEEP DRY FOR NOW AND WATCH NEXT COUPLE MODEL RUNS FOR MORE CONFIDENCE. BOTH MODELS SHOW BNDY MOVING N ACROSS CWA DURING THE DAY ON FRI...WITH WARMER 850MB THERMAL RIDGE BUILDING BACK INTO AREA. WILL BUMP TEMPS UP A BIT FOR FRI. MRF SHOWS WELL DEFINED SFC WARM FRONT BNDY ALONG KS/NE BORDER FRIDAY AFTERNOON...THUS PLACING US IN WARM SECTOR. THINGS APPEAR TO BE CAPPED DURING THE DAY ON FRIDAY...BUT DEEP MSTR/WAA ADVECTION WILL BE QUITE STRONG SO GOING 20 POPS SEEMS GOOD FOR POSSIBLE ISOLATED CONVECTION. CHANCES LOOKING SOMEWHAT BETTER FOR SAT ALONG DRYLINE IF CAP CAN BE OVERCOME IN CENTRAL KS...WITH DEEP MSTR REMAINING IN PLACE AND SW EJECTING OUT OF THE ROCKIES. GOING TEMPS SEEM GOOD FOR NOW SO NO CHANGES THERE. SUNDAY WILL BE TRICKY PRECIP/TEMP WISE AS BNDY PROGD ACROSS CENTRAL KS BY 12Z. WILL CARRY SOME POPS IN CNTRL/SE CWA FOR NOW AND LET LATER SHIFTS LOOK AT TIMING OF THINGS FOR ADJUSTMENTS TO THIS. WILL HAVE TEMPS WARMEST IN SE AND TAPER DOWN TOWARDS NW CWA. FCSTID =15/JAKUB ICT 65 89 65 92 / 50 20 40 20 HUT 65 89 65 92 / 50 20 40 20 EWK 65 89 65 92 / 50 20 40 20 EQA 65 87 65 91 / 50 10 40 20 WLD 65 87 65 91 / 50 10 40 20 RSL 62 92 59 93 / 50 20 40 20 GBD 62 92 59 93 / 50 20 40 20 SLN 63 90 62 92 / 50 20 40 20 MPR 63 90 62 92 / 50 20 40 20 CFV 65 85 65 87 / 50 20 40 20 CNU 65 85 65 87 / 50 20 40 20 K88 65 85 65 87 / 50 20 40 20 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:13 PM CDT | Tornado Warning | ICT | Lincoln | 62 min |
| May 5, 7:19 PM CDT | Tornado Warning | ICT | Saline | 56 min |
| May 5, 7:23 PM CDT | Tornado Warning | ICT | Ellsworth | 67 min |
| May 5, 8:17 PM CDT | Tornado Warning | ICT | Saline | 58 min |
| May 6, 5:01 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| May 6, 5:09 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 66 min |
| May 6, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.